Can Antibiotics Cause Diaper Rash

  • By: Julie Miller
  • Time to read: 5 min.

In this blog post, we will discuss the link between antibiotics and diaper rash, as well as some of the symptoms that you should look out for. We will also provide tips on how to treat diaper rash caused by antibiotics, and when to call your child’s doctor.

What Are the Side Effects of Antibiotics in Babies?

Antibiotic use increases the risk of diarrhea and diaper rash in babies. These side effects are most commonly seen in babies who are taking antibiotics for the first time. If your baby is taking antibiotics, be sure to watch out for signs of diarrhea and diaper rash. This can be from common antibiotics like amoxicillin or any antibiotic prescribed for your child.

The best way to avoid these side effects is to give your baby probiotics while they are taking antibiotics. Probiotics help to restore the balance of good bacteria in the gut. This can help to reduce the risk of diarrhea and diaper rash.

Bacteria

Bacteria are important for our health, but sometimes they can cause problems. Antibiotics are medicines that kill problematic bacteria. While they can be helpful when we have an infection, sometimes they can also kill the “good” bacteria that live in our bodies.

Diaper rash is a problem that can be caused by antibiotics. The medicine can kill the good bacteria in a baby’s intestines, which can cause stomach upset and diaper rash.

Good bacteria help us to digest food and fight off infections. When they are gone, we can get sick more easily. Diarrhea is one problem that can happen when good bacteria are killed by antibiotics.

Diarrhea

The antibiotics won’t just kill the bacteria causing your child’s ear infection, but also their helpful intestinal flora. These friendly bacteria normally regulate the consistency of the stools and help with digestion. Without these, you can expect changes such as loose or watery poops to start happening more often. Expect this to happen to some degree with many antibiotics. It is not dangerous as long as it is short lived and your child is kept hydrated. Sometimes, however, it can be more severe (more than 6 – 8 stools a day) that could result to a frequent diaper change.

Yeast Infection

A yeast infection diaper rash is a severe type of diaper rash. This can happen when a baby takes antibiotics, either directly or through human breast milk if mom has been on that type of medicine.

Bacterial Infection.

A bacterial skin infection can start small and quickly grow in the warm, wet conditions of your baby’s diaper. This type of severe diaper rash can be dangerous if not treated.

What Does Yeast Infection Diaper Rash Look Like?

The cause of diaper rashes is usually yeast infection, caused by overgrowth of a natural bacteria in the gut. Suspected yeast bacterial infections can be confirmed by examining the skin for signs of the infection- often this rash is itchy and very uncomfortable. These rash can also have pink pimples along the sensitive skin.

Sometimes severe scabs or cracking skin may ooze out or bleed. Symptoms may be exacerbated when your child takes antibiotics. It is recommended to wash your hands well before and after changing diapers.

The moist environment of a dirty diaper can easily cause a yeast infection – especially if there’s already an untreated diaper rash.

What Does a Bacterial Diaper Rash Caused by Antibiotics Look Like?

A bacterial diaper rash caused by antibiotics may look like a regular diaper rash on the baby’s bottom but will likely be more severe. The rash may be bright red skin, inflamed, and covered in small bumps or blisters on the baby’s skin. It may also spread to the baby’s bottom. If your child has a bacterial diaper rash, they may also have a fever or diarrhea.

Treatment for a bacterial diaper rash on the baby’s skin caused by antibiotics will likely include an oral or topical antibiotic. In severe cases, hospitalization may be necessary.

Diaper Rash Treatment Tips

If your child is taking antibiotics and you start to notice a diaper rash developing on your baby’s skin, here are some tips to help treating diaper rash:

  • Make sure your child is drinking plenty of fluids.
  • Change your baby’s diaper often, remove wet or dirty diapers promptly, and make sure to clean the area well. And when putting on diapers make sure to choose the right size, because tight diapers prevent airflow that causes irritated skin.
  • If your child is prone to diaper rashes, give him extra bare-butt time whenever it’s convenient, such as during weekend diaper changes at home. Exposing skin to air is a natural and gentle way to let it dry.
  • Be sure to wash your hands thoroughly before and after diaper changes.
  • Use a barrier and diaper rash cream or diaper ointments like zinc oxide to protect the baby’s sensitive skin.
  • Calendula oil and water-based calendula creams can work well for diaper rash, and are readily available online and at some pharmacies.
  • Shampoo clay (bentonite). Yeah, it seems a little weird to use a shampoo ingredient to treat diaper rash, but lots of parents swear by the stuff.
  • If the diaper rash gets worse, or if your child develops a fever, call your doctor.

With a little care, you can help your child get through this diaper rash and enjoy good health.

What Helps Baby’s Diaper Rash After Antibiotics?

It is not always necessary to stop the antibiotics, especially if it is a brief course or one that clears up other infections. The type of antibiotic can also make a significant difference. There are some creams that someone might use for relief from visible sores and thickening skin from infection like Desitin-3, which contains zinc oxide, bacitracin, and neomycin.

If the baby’s diaper rash is not too severe, it can be left to heal on its own. In more serious cases, the baby’s doctor might prescribe a different antibiotic or an antifungal cream.

In most cases, diaper rash caused by antibiotics will go away on its own within a few days to a week. If not, your doctor will be able to determine whether the diaper rashes is caused by antibiotics or something else. In rare cases, baby’s diaper rash can be a sign of a more serious infection.

In Conclusion…

When you find a rash or inflamed skin on your baby’s bottom, it’s very easy to panic. The best thing you can do is consider all the factors that may have caused irritation to your baby’s skin, and speak to your child’s doctor. For example, a change in baby’s diet might cause them to develop diaper rash. Has teething caused lots of heavily soiled cloth diapers recently? Did you use a different brand of diaper wipes that make have made baby’s skin dry, or did you wash diapers in a new detergent?

To prevent skin irritation, avoid baby lotions that are heavily perfumed and skip fabric softener. Expose your child’s rash to air through nappy free time, and ensure more frequent diaper changes, especially if your child is experiencing frequent bowel movements – infrequently changed diapers can cause havoc in the diaper area!

While antibiotics may be the cause of rashes in the diaper area, always speak to your baby’s doctor before ending a course of any prescription medication.

Cloth Diapers x
Cloth Diapers